Alert archive / Kansas / Special Weather Statements in 2012
Special Weather Statement, NWS Wichita, KS
NWS Wichita, KS issued this special weather statement at May 19, 2012, 9:17 PM CDT for Cowley County, Kansas. It was in force for 28 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 19, 2012, 9:17 PM CDT (02:17 UTC)
- Expired
- May 19, 2012, 9:45 PM CDT
- In force
- 28 min
- Issued by
- NWS Wichita, KS
County Cowley County, KS
The radar
The Wichita radar (KICT), 48 km from the middle of the area, began a volume at 02:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 19, 9:48 PM CDT | HAIL 1 | Winfield, KS | NICKEL TO QUARTER SIZE HAIL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Lamont, OK (KLMN), launched 00:00Z, 2.3 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1730 J/kg
- Mixed-layer CIN
- -132 J/kg
- Mixed-layer LCL
- 1706 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 49 m²/s²
- 0-3 km storm-relative helicity
- 16 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.2
The text
As transmitted, in the capitals the NWS used until 2016.
896
WWUS83 KICT 200217
SPSICT
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
917 PM CDT SAT MAY 19 2012
KSZ092-093-200245-
COWLEY-SUMNER-
917 PM CDT SAT MAY 19 2012
...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR COWLEY AND SUMNER COUNTIES...
AT 913 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 7 MILES SOUTHWEST OF OXFORD...OR 8 MILES
SOUTHEAST OF WELLINGTON...AND MOVING EAST AT 30 MPH.
PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH
THIS STORM.
BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
&&
LAT...LON 3731 9736 3748 9712 3747 9677 3722 9675
3711 9730
TIME...MOT...LOC 0217Z 248DEG 24KT 3722 9723
$$
LAWSONWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this special weather statement went out at May 19, 8:05 PM CDT, 1 hour 12 minutes earlier.
Area forecast discussion, May 19, 8:05 PM CDT, 1 hour 12 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 805 PM CDT SAT MAY 19 2012 .UPDATE... IT APPEARS TORNADO THREAT IS RAPIDLY WANING AS LOW-LEVEL CAPE DECREASES DUE TO ONSET OF DIURNAL COOLING. ADDITIONALLY...MAGNITUDE OF SEVERE WEATHER SHOULD GRADUALLY WANE WITH EASTWARD EXTENT...AS LOW-LEVEL THETA-E AND INSTABILITY DROPS OFF SHARPLY EAST OF THE FLINT HILLS. HOWEVER...DID END UP INCLUDING GREENWOOD-ELK-CHAUTAUQUA-COWLEY COUNTIES IN THE SEVERE THUNDERSTORM WATCH UNTIL 10 PM. SUB-SEVERE SHOWERS/THUNDERSTORMS COULD CONTINUE REDEVELOPING/FESTERING OVER PORTIONS OF CENTRAL/SOUTH- CENTRAL KS IN WAKE OF THE SURFACE COLD FRONT...ALONG ELEVATED FRONTAL SURFACE PUSHING EAST. ADK && .PREV DISCUSSION... /ISSUED 659 PM CDT SAT MAY 19 2012/ AVIATION...00Z TAFS KRSL/KSLN/KHUT/KICT/KCNU SCATTERED STRONG/SEVERE STORMS ALONG AN EASTWARD ADVANCING COLD FRONT WILL CONTINUE MOVING EAST/NORTHEAST THIS EVENING...AFFECTING KSLN-KICT WITHIN THE NEXT FEW HOURS AND POSSIBLY KHUT. VERY HEAVY RAIN...GUSTY WINDS AND HAIL CAN BE EXPECTED. THREAT SHOULD PASS KHUT-KICT-KSLN BY 02-03Z OR SO...WITH THUNDERSTORMS MAYBE NOT EVEN MAKING IT TO KCNU. WILL CONTINUE TO MONITOR. ADK PREV DISCUSSION... /ISSUED 314 PM CDT SAT MAY 19 2012/ DISCUSSION... SYNOPSIS...SURFACE LOW PRESSURE WAS CENTERED NEAR GREAT BEND AT 18Z. THIS LOW WAS PART OF A COLD FRONT THAT EXTENDED FROM CENTRAL MINNESOTA /AND AREAS FURTHER NORTH/...TO THE TEXAS PANHANDLE. A STRONG UPPER LEVEL DISTURBANCE WAS ADVANCING NORTHEASTWARD ACROSS SOUTHWEST NEBRASKA. THIS WILL BRING DESTABILIZING COOLER AIR IN THE MID LEVELS TO THE REGION...CAUSING SHOWERS AND THUNDERSTORMS TO DEVELOP ALONG THE FRONT. THESE ARE ALSO A BIG PART OF THE STORMS ONGOING ACROSS WESTERN KANSAS AND WESTERN NEBRASKA. AS OF 1945Z...THE LEADING EDGE OF THIS CAN BE SEEN WELL ON WATER VAPOR MOVING ACROSS WESTERN KANSAS. TONIGHT... THE FRONT WILL CONTINUE MOVING SOUTHEAST THIS EVENING. RUC SHOWING SIGNIFICANT COLD ADVECTION ONGOING WITH THE APPROACHING DISTURBANCE. DURING THE DAY...THE CONVERGENCE ALONG THE FRONT HAS HAD A HARD TIME GETTING GOING AS THE WINDS HAVE VEERED AHEAD OF THE FRONT. THIS HAS ADDED TO THE UNCERTAINTY OF WHEN CONVECTION IS EXPECTED TO DEVELOP...BUT SHOULD BE BY 23Z. 0-6KM SHEAR IS MARGINAL FOR ORGANIZED CONVECTION...WITH VALUES RANGING FROM 30-35 KNOTS. THAT SAID...THERE IS ENOUGH INSTABILITY FOR SOME OF THE STORMS TO BECOME SEVERE. SUNDAY...THE FRONT SHOULD MAKE IT WELL INTO SOUTHEAST KANSAS. WITH THE MAIN UPPER LEVEL SUPPORT FAR REMOVED FROM THE FRONT...ORGANIZED SEVERE STORMS LOOK UNLIKELY AT THIS TIME...THOUGH SOME SCATTERED STORMS EXPECTED. MONDAY-SATURDAY... HIGH PRESSURE WILL REMAIN ACROSS THE REGION THROUGH TUESDAY. THE FRONT THAT JUST MOVED THROUGH WILL RETREAT NORTHWARD AS A WARM FRONT. LEE CYCLOGENESIS TAKES PLACE AND BY WEDNESDAY...STRONG SOUTHWESTERLY WINDS DEVELOP AGAIN AT THE SURFACE. THIS WILL ALL RESULT IN A WARMING TREND IN THE MIDDLE AND LATTER PORTION OF THE WEEK. BY FRIDAY...A DEEP UPPER LEVEL TROUGH DEVELOPS OVER THE PACIFIC COAST WITH RIDGING OVER THE SOUTHEAST. THIS WILL KEEP ALL OF THE SIGNIFICANT PRECIPITATION WELL TO THE NORTH. COOK AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU MAIN HAZARDS: WINDS AHEAD OF/BEHIND COLD FRONT...AND THUNDERSTORMS. S-SWRLY GUSTS 25-35KT WILL PERSIST AHEAD OF FRONT THIS PM/EARLY EVE. COLD FRONT SHOULD REACH RSL AROUND 20-21Z...SLN/HUT 01-02Z...AND ICT ~03-04Z. SCATTERED-BROKEN LINE OF THUNDERSTORMS SHOULD DEVELOP ALONG THE FRONT LATE THIS PM/EVE WHICH COULD PRODUCE OUTFLOW AHEAD OF ACTUAL FRONT. WIND GUSTS 40-50 KT AND HAIL WOULD BE THE MAIN THREATS FROM THESE STORMS. WILL CARRY TEMPO TS AT HUT/SLN SITES WITH HIGHEST CONFIDENCE OF STORMS AFFECTING THOSE SITES...AND VCTS AT ICT. WIND SHIFT TO NW WITH SOME GUSTS 20-25 KT THIS EVE IN CENTRAL/SOUTH CENTRAL KS. JMC && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 58 79 57 80 / 60 20 10 0 HUTCHINSON 56 78 54 80 / 60 10 0 0 NEWTON 57 77 53 78 / 60 20 10 0 ELDORADO 59 78 54 79 / 60 20 10 0 WINFIELD-KWLD 61 79 58 80 / 60 30 20 10 RUSSELL 52 77 51 81 / 10 10 0 0 GREAT BEND 53 78 52 81 / 10 10 0 0 SALINA 56 78 51 80 / 60 10 0 0 MCPHERSON 57 77 52 79 / 60 10 0 0 COFFEYVILLE 65 81 59 79 / 40 40 30 10 CHANUTE 64 79 57 78 / 40 40 10 10 IOLA 64 78 57 77 / 40 40 10 10 PARSONS-KPPF 65 80 58 78 / 40 40 20 10 && .ICT WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, May 19, 7:48 PM CDT, 1 hour 29 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 748 PM CDT SAT MAY 19 2012 KSZ032-033-047>053-067>072-082-083-091>096-098>100-210100- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 748 PM CDT SAT MAY 19 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT SEVERE THUNDERSTORMS WILL CONTINUE TO BE POSSIBLE THROUGH ABOUT 10 TO 11 PM GENERALLY ALONG AND WEST OF THE FLINT HILLS...AND EAST OF A LINE EXTENDING FROM SALINA TO HUTCHINSON TO KINGMAN. THE PRIMARY THREATS WILL BE HAIL UP TO GOLFBALL SIZE AND WINDS UP TO 70 MPH. IT APPEARS THE TORNADO THREAT HAS ENDED FOR THE NIGHT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A CHANCE OF THUNDERSTORMS EXISTS OVER SOUTHEAST KANSAS SUNDAY EVENING...AS WELL AS LATE IN THE WEEK. AT THIS TIME...ORGANIZED SEVERE WEATHER IS NOT ANTICIPATED. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THROUGH ABOUT 10 TO 11 PM THIS EVENING GENERALLY ALONG AND WEST OF THE FLINT HILLS...AND EAST OF A LINE EXTENDING FROM SALINA TO HUTCHINSON TO KINGMAN. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP
In the hours before
Special weather statement, May 19, 8:11 PM CDT, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
811 PM CDT SAT MAY 19 2012
KSZ069-083-200145-
BUTLER-SEDGWICK-
811 PM CDT SAT MAY 19 2012
...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR BUTLER AND SEDGWICK COUNTIES...
AT 808 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR MULVANE...OR 14 MILES SOUTH OF DOWNTOWN
WICHITA...AND MOVING NORTHEAST AT 30 MPH.
PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH
THIS STORM.
BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
&&
LAT...LON 3748 9729 3748 9731 3756 9739 3779 9707
3750 9685 3747 9719 3747 9720 3747 9728
TIME...MOT...LOC 0111Z 238DEG 28KT 3749 9727
LAWSONSpecial weather statement, May 19, 8:20 PM CDT, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
820 PM CDT SAT MAY 19 2012
KSZ083-200145-
SEDGWICK-
820 PM CDT SAT MAY 19 2012
...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR SEDGWICK COUNTY...
AT 817 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR HAYSVILLE...OR 13 MILES SOUTH OF DOWNTOWN
WICHITA...AND MOVING NORTHEAST AT 35 MPH.
DIME SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM.
BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
&&
LAT...LON 3748 9729 3748 9736 3757 9741 3768 9715
3747 9716 3747 9723 3747 9728
TIME...MOT...LOC 0120Z 254DEG 37KT 3751 9730
LAWSONSpecial weather statement, May 19, 8:25 PM CDT, 52 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 825 PM CDT SAT MAY 19 2012 KSZ069-200200- BUTLER- 825 PM CDT SAT MAY 19 2012 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR BUTLER COUNTY... AT 821 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM NEAR DERBY...OR 12 MILES SOUTHEAST OF DOWNTOWN WICHITA...AND MOVING EAST AT 35 MPH. DIME SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. && LAT...LON 3780 9677 3756 9667 3748 9716 3766 9715 TIME...MOT...LOC 0125Z 249DEG 31KT 3756 9716 LAWSON
Local storm report, May 19, 8:36 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
836 PM CDT SAT MAY 19 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0826 PM HAIL MULVANE 37.48N 97.24W
05/19/2012 E1.25 INCH SEDGWICK KS TRAINED SPOTTER
&&
SGSLocal storm report, May 19, 8:38 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
838 PM CDT SAT MAY 19 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0830 PM TSTM WND GST MCCONNELL AIR FORCE BAS 37.62N 97.27W
05/19/2012 M66 MPH SEDGWICK KS ASOS
&&
ADKSpecial weather statement, May 19, 9:17 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
917 PM CDT SAT MAY 19 2012
KSZ092-093-200245-
COWLEY-SUMNER-
917 PM CDT SAT MAY 19 2012
...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR COWLEY AND SUMNER COUNTIES...
AT 913 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 7 MILES SOUTHWEST OF OXFORD...OR 8 MILES
SOUTHEAST OF WELLINGTON...AND MOVING EAST AT 30 MPH.
PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH
THIS STORM.
BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
&&
LAT...LON 3731 9736 3748 9712 3747 9677 3722 9675
3711 9730
TIME...MOT...LOC 0217Z 248DEG 24KT 3722 9723
LAWSONThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 19, 7:14 PM CDT | Severe Thunderstorm Warning | ICT | Harper, Kingman, Sumner | 46 min |
| May 19, 7:41 PM CDT | Severe Thunderstorm Warning | ICT | Sumner | 49 min |
| May 19, 8:08 PM CDT | Special Weather Statement | ICT | Butler | 37 min |
| May 19, 8:11 PM CDT | Special Weather Statement | ICT | Butler | 34 min |
| May 19, 8:20 PM CDT | Special Weather Statement | ICT | Sedgwick | 25 min |
| May 19, 8:25 PM CDT | Special Weather Statement | ICT | Butler | 35 min |
| May 19, 8:29 PM CDT | Severe Thunderstorm Warning | ICT | Cowley, Sumner | 46 min |
| May 19, 8:36 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Sedgwick | 39 min |
| May 19, 9:32 PM CDT | Special Weather Statement | ICT | Greenwood | 28 min |
| May 19, 9:41 PM CDT | Severe Thunderstorm Warning | ICT | Cowley | 34 min |
| May 19, 9:47 PM CDT | Severe Thunderstorm Warning | ICT | Greenwood | 28 min |
| May 19, 10:02 PM CDT | Special Weather Statement | ICT | Sumner | 28 min |
| May 19, 10:11 PM CDT | Special Weather Statement | ICT | Woodson | 34 min |
| May 19, 10:21 PM CDT | Special Weather Statement | ICT | Cowley | 24 min |
| May 19, 11:18 PM CDT | Special Weather Statement | ICT | Cowley | 27 min |
| May 20, 12:01 AM CDT | Special Weather Statement | ICT | Labette | 29 min |
| May 20, 12:30 AM CDT | Special Weather Statement | ICT | Labette | 60 min |
| May 20, 12:31 AM CDT | Special Weather Statement | ICT | Neosho | 59 min |
| May 20, 1:30 AM CDT | Special Weather Statement | ICT | Labette | 30 min |
Nearby
Special Weather Statements in Kansas, 2012Every special weather statement in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.